Heavy Rain, Franklin
- When
- May 22, 11:25 AM CST to 11:55 AM CST
- Where
- Franklin County, 0.62 mi NNE of Winchester
- Reported by
- CoCoRaHS
- Coordinates
- 35.188, -86.117
Heavy rainfall of 1.80 inches was reported in 30 minutes.
Thunderstorms erupted rapidly just after the noon hour in northwest Alabama along an outflow boundary that propagated eastward from earlier thunderstorm activity in the mid South. A few of the storms moved across southern middle Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Thunderstorms erupted rapidly just after the noon hour in northwest Alabama along an outflow boundary that propagated eastward from earlier thunderstorm activity in the mid South. A few of the storms moved across southern middle Tennessee. One of the storms produced hail up to quarter sized in Franklin County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 22, 10:53 AM CST, 32 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1153 AM CDT SUN MAY 22 2011 .UPDATE... FOR 18Z TAFS. && .AVIATION... TSRA WL AFFECT KMSL VCNTY THRU 20Z...AND PERHAPS THRU EARLY EVENING. THE STORMS WL GENERATE BRIEF GUSTY WINDS AND PSBLY MVFR/IFR CONDS DUE TO VSBY REDUCTION IN +RA. WL MAINTAIN VCTS AND AMD FOR STORM TRENDS AS THEY DVLP. THE STORM RISK IS LWR AT KHSV...BUT HAVE INCLUDED VCTS THIS AFTN AS WELL. THE RISK OF TSRA WL DIMINISH EARLY THIS EVENING...WITH ADDITIONAL TSRA PSBL LATE TNGT. HOWEVER..CONFIDENCE IS TOO LOW TO INCLUDE IN PREVAILING FCST ATTM. VFR CONDS SHOULD PREVAIL OUTSIDE VCNTY OF TSRA ACTIVITY. && .DISCUSSION.../ISSUED AT 906 AM CDT SUN MAY 22 2011/ MCS OVER THE MID SOUTH IS ORGANIZING AND EXPANDING AS IT MOVES ENE. PER 8H ANALYSIS...IT RESIDES AT THE NOSE OF THE WARM/MOIST AXES. RUC 13 MOISTURE TRANSPORT VECTORS CONTINUE TO PRODUCE NEW DEVELOPMENT IN CENTRAL AR. PRESENT MOVEMENT WL BRING THIS SYS ACROSS FAR NWRN AL AND EVENTUALLY INTO MIDDLE TN...CLIPPING OUR SRN TN COUNTIES. 0-6KM BULK SHEAR VALUES OF 35-45KT AND A STEEP 850-650MB LAPSE RATE ON THE 12Z OHX SOUNDING INDICATE A MARGINAL SVR WIND/HAIL THREAT. WL ADJUST THE FCST TO GO WTIH LIKELY POPS IN NWRN AL/SRN TN...GIVEN SOME UNCERTAINTY YET AS THE ENVIRONMENT IS A BIT DRIER IN NRN AL. HWO HAS ALSO BEEN UPDATED. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && KULA
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 907 AM CDT SUN MAY 22 2011 ALZ001>010-016-TNZ076-096-097-221800- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 907 AM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THUNDERSTORMS OVER NORTHERN MISSISSIPPI WILL MOVE TO THE NORTHEAST TODAY. THE SOUTHERN PORTION OF THIS ACTIVITY WILL IMPACT LOCATIONS IN NORTHWESTERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE THIS AFTERNOON AND EVENING WITH SHOWERS AND THUNDERSTORMS. A FEW OF THESE STORMS COULD BE STRONG PRODUCING GUSTY WINDS BETWEEN 40 AND 50 MPH...BRIEF HEAVY RAINFALL...SMALL HAIL...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ADDITIONAL ROUNDS OF ISOLATED AFTERNOON AND EVENING THUNDERSTORMS MAY OCCUR AGAIN ON MONDAY AND TUESDAY. BRIEF GUSTY WINDS AND LIGHTNING WILL BE EXPECTED WITH THESE STORMS AND THE HIGHEST CHANCE WILL AGAIN BE NORTH OF THE TENNESSEE RIVER. THE THREAT FOR MORE WIDESPREAD AND ORGANIZED THUNDERSTORMS WILL INCREASE WEDNESDAY NIGHT INTO THURSDAY AS A COLD FRONT APPROACHES. A FEW OF THE STORMS COULD BE STRONG WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. 20
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1208 PM CDT SUN MAY 22 2011
ALZ004-007-221745-
LAWRENCE-MORGAN-
1208 PM CDT SUN MAY 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AND NORTHERN LAWRENCE
AND NORTHWESTERN MORGAN COUNTIES UNTIL 1245 PM CDT...
DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HATTON...OR 10
MILES NORTHWEST OF MOULTON...MOVING EAST AT 30 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CHALYBEATE SPRINGS...WHEELER.
HILLSBORO.
CADDO.
TRINITY...BASHAM.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3447 8753 3461 8750 3471 8713 3467 8708
3466 8704 3465 8703 3451 8700
TIME...MOT...LOC 1708Z 260DEG 26KT 3457 8742
KULAThe Northeast Alabama radar (KHTX), 29 km away, was scanning. The volume nearest the first event began at 17:24 UTC.
3 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Heavy rainfall of 1.80 inches was reported in 30 minutes.
A tree was knocked down onto Flintville road.
Nickel size hail was reported.
Quarter size hail was reported in the Franklin County Park area.
Quarter size hail was reported.
Multiple trees were knocked down on streets in the city of Winchester.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320022, 320020, 320019, 320018, 320023, 320021.